Alert archive / Colorado / Wind Advisories in 2017

Wind Advisory 7, NWS Grand Junction, CO

September 18, 20177 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Sep 18, 2017, 9:33 PM MDT for 7 counties in Colorado. It took effect at Sep 19, 2017, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2017, 9:33 PM MDT (03:33 UTC)
In effect from
Sep 19, 2017, 11:00 AM MDT
Expired
Sep 19, 2017, 7:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Eagle County, CO, Garfield County, CO, Mesa County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 95 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
3067 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS75 KGJT 190333
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
933 PM MDT Mon Sep 18 2017

COZ001-002-007-008-191145-
/O.NEW.KGJT.WI.Y.0007.170919T1700Z-170920T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
Debeque to Silt Corridor-Central Colorado River Basin-
933 PM MDT Mon Sep 18 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MDT TUESDAY...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MDT Tuesday.

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Eagle, 
  Edwards, Glenwood Springs, and Carbondale. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase Tuesday morning and reach maximum 
  wind speeds in the late afternoon. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
3 follow-up statements
573 
WWUS75 KGJT 191137
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
537 AM MDT Tue Sep 19 2017

COZ001-002-007-008-192130-
/O.CON.KGJT.WI.Y.0007.170919T1700Z-170920T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
Debeque to Silt Corridor-Central Colorado River Basin-
537 AM MDT Tue Sep 19 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Eagle, 
  Edwards, Glenwood Springs, and Carbondale. 

* WINDS...Southwest 20 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase this morning and reach maximum 
  wind speeds in the late afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult...
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
536 
WWUS75 KGJT 192121
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
321 PM MDT Tue Sep 19 2017

COZ001-002-007-008-200100-
/O.CON.KGJT.WI.Y.0007.000000T0000Z-170920T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
Debeque to Silt Corridor-Central Colorado River Basin-
321 PM MDT Tue Sep 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, Meeker, 
  De Beque, New Castle, Mesa, Parachute, Rifle, Silt, Eagle, 
  Edwards, Glenwood Springs, and Carbondale. 

* WINDS...Southwest 20 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase today and reach maximum wind 
  speeds in the late afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult... 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
258 
WWUS75 KGJT 200101
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
701 PM MDT Tue Sep 19 2017

COZ001-002-007-008-200215-
/O.EXP.KGJT.WI.Y.0007.000000T0000Z-170920T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
Debeque to Silt Corridor-Central Colorado River Basin-
701 PM MDT Tue Sep 19 2017

...WIND ADVISORY HAS EXPIRED...

Breezy conditions will continue through the evening...but winds
have decreased to below advisory criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Sep 18, 6:04 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 18, 6:04 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
604 PM MDT Mon Sep 18 2017

.UPDATE...
Issued at 604 PM MDT Mon Sep 18 2017

Increased the winds through the overnight period and into Tuesday
afternoon and evening based on latest guidance. With a strong
upper level jet moving overhead, winds are expected to decouple
early Tuesday morning and pick up in the afternoon with gusts in
the 30s and 40s. Winds have potential to approach advisory
criteria in some areas, so will analyze this a bit more to see if
any highlites are needed. Also, updated the Aviation discussion
and corrected an error in the Fire Weather section of the AFD.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 127 PM MDT Mon Sep 18 2017

A broad trough is approaching from the west with dry southwest
flow aloft overhead. Winds aloft and at the surface will increase
as the trough approaches. The broad trough axis will skim past the
northern CO and UT borders from 18z to 00z tomorrow with the first
embedded shortwave trough helping drag a weak cold front across
the northern state border areas. A 100 kt jet will travel through
southern Wyoming Tuesday afternoon and night.

The increasing winds and relatively low humidity will increase
fire concerns. Please see the fire weather section below. In
general, the humidity will remain barely wetter than critical
fire weather criteria Tuesday afternoon everywhere except extreme
SW CO and SE UT.

.LONG TERM...(Wednesday through Monday)
Issued at 127 PM MDT Mon Sep 18 2017

The jet axis remains over Wyoming Wednesday through Thursday and
starts to pivot to take on a more southwesterly orientation
Thursday. Thursday night, a strengthening shortwave trough dives
down the west side of the main low, deepening the low
dramatically. The main jet axis shifts over to Utah and increases
to a solid 120 kts with 100 kts of jet covering most of eastern UT
and into NW Colorado. A shortwave trough will ride up the east
side of the main trough over southwestern and west-central CO
Thursday night and Friday and may produce a band of precipitation
oriented south to north over southwest and central CO with the
axis of the band extended from about Durango to east of
Steamboat.

Following that, the trough slowly moves through the Great Basin
and for the most part a dry slot will reside over the forecast
area. But, moisture begins to be tapped from the south and this
gradually fills the eastern part of the trough and spread over the
forecast area from the north and east toward the southwest. The
main trough is projected to pass over the forecast area Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 604 PM MDT Mon Sep 18 2017

VFR conditions will prevail for the next 24 hours with mostly dry
conditions. Mid and high level clouds will increase from the west
across eastern Utah and northwest Colorado as an upper level
trough approaches this evening. Winds will also increase aloft
with some of these winds mixing down to the surface after 08Z.
LLWS will occur across some of the more sheltered areas like KEGE,
KRIL, KVEL, KASE and KMTJ overnight, before stronger winds mix
down to the surface after 16Z. Gusts will approach 30 to 40 kts in
most areas with locally higher gusts possible through Tuesday
evening. These stronger winds aloft will create mechanical
turbulence over and on the lee side of the mountains.

&&

.FIRE WEATHER...
Issued at 127 PM MDT Mon Sep 18 2017

Surface winds will increase across the area Tuesday, with
strongest winds in the northern two thirds of the area. A broad
and strong trough with a series of embedded shortwave troughs will
approach Tuesday and move over the area through the week. All but
the most southern zones should remain too moist with RH not
reaching criteria. Utah zone 491 south of Blanding will have
critical weather conditions but the fuels are not critically dry.
CO zone 207 has critical fuels but it doesn't look like the
weather will reach criteria long enough for a large enough area to
require a red flag warning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...MDA
SHORT TERM...CC
LONG TERM...CC
AVIATION...MDA
FIRE WEATHER...CC
Hazardous weather outlook, Sep 18, 3:14 AM MDT, 18 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
314 AM MDT Mon Sep 18 2017

COZ001>014-017>023-UTZ022>025-027>029-191200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
314 AM MDT Mon Sep 18 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Breezy to windy conditions will increase Tuesday into the late
week period boosting fire danger conditions. A more significant
cool down is looking probable by late this week which should lead
to snow levels lowering in the mountains going into the weekend.
Impacts from this late week system are not well defined at this
time and trends will continue to be monitored over the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Colorado, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.